Provision of Isoniazid Preventive Therapy (IPT) as part of the comprehensive TB/HIV prevention intervention for people living with HIV & AIDS was recommended by WHO in 2011. Literature shows that Isoniazid (INH) associated hepatotoxicity is a common drug adverse event among people taking INH, and that it’s associated with a high risk of mortality. These case series document INH associated hepatotoxicity in HIV-infected children receiving IPT in a resource constrained setting. They also further describe the challenges and lessons learnt while providing routine IPT among HIV-infected children in a resource-limited setting where laboratory tests for liver function monitoring are not performed routinely. The case series describe observed cases which presented to the Mildmay Uganda HIV/AIDS clinic between December 2013 and March 2014. The findings demonstrate that: 1) there was a 1.5% INH related hepatotoxicity incidence among children of four to ten years old; 2) 20% death rate—one out of the five children died and; 3) hepatotoxicity events on average occurred at 10.8 weeks after INH initiation while at the same time, all the cases had liver enzymes elevated above 10 times the upper normal limit values and reported late for medical intervention. The insidious onset of symptoms and signs of INH related hepatotoxicity coupled with lack of adequate resources needed to manage the condition were the major challenges to provision of routine IPT among children living with HIV in resource-limited settings in sub-Sahara Africa. Clinical vigilance, continuous education of clients and caretakers about the side effects or adverse events of INH and routine laboratory examination of liver function tests during follow-up of IPT in HIV-infected children are recommended to enhance early detection and prompt management of IPT associated hepatotoxicity.
Cite this paper
Nsobya, L. , Nsobya, H. , Nakaweesi, J. , Kawuma, E. , Odiit, M. , Karamagi, Y. and Mukasa, B. (2015) Isoniazid Preventive Therapy Associated Hepatotoxicity among Children Living with HIV: Descriptive Case Series at Mildmay Uganda HIV/AIDS Clinic, Uganda. International Journal of Clinical Medicine
, 384-391. doi: 10.4236/ijcm.2015.66050
 WHO (2011) Guidelines for Intensified Tuberculosis Case-Finding and Isoniazid Preventive Therapy for People Living with HIV in Resource-Constrained Settings. http://www.who.int/hiv/pub/tb/9789241500708/en/
 Weisiger, R.A. (2014) Isoniazid Toxicity. http://misc.medscape.com/pi/android/medscapeapp/html/A180554-business.html
 Hansen, N. (2012) Drug Induced Encephalopathy. In: Hansen, N., Ed., Miscellanea on Encephalopathies—A Second Look, InTech Europe, 39-61. http://dx.doi.org/10.5772/31172
 Adam, P. and White, C. (1965) Isoniazid-Induced Encephalopathy. The Lancet, 1, 680-682. http://dx.doi.org/10.1016/S0140-6736(65)91833-7
 Chang, S.H., Nahid, P. and Eitzman, S.R. (2014) Hepatotoxicity in Children Receiving Isoniazid Therapy for Latent Tuberculosis Infection. Journal of the Pediatric Infectious Diseases Society, 3, 221-227. http://dx.doi.org/10.1093/jpids/pit089
 Tedla, Z., Nyirenda, S., Peeler, C., Agizew, T., Sibanda, T., Motsamai, O., et al. (2010) Isoniazid-Associated Hepatitis and Antiretroviral Drugs during Tuberculosis Prophylaxis in HIV-Infected Adults in Botswana. American Journal of Respiratory and Critical Care Medicine, 182, 278-285. http://dx.doi.org/10.1093/jpids/pit089
 Black, M., Mitchell, J.R., Zimmerman, H.J., Ishak, K.G. and Epler, G.R. (1975) Isoniazid-Associated Hepatitis. Gastroenterology, 69, 289-302.
 Craner, G.E. and Cooper, E.B. (1974) Letter: Isoniazid. Annals of Internal Medicine, 81, 273.
 CDC (2000) Targeted Tuberculin Skin Testing and Treatment of Latent Tuberculosis Infection. MMWR, 49, RR-06.
 WHO (2013) Global TB Report 2013. http://www.who.int/tb/publications/global_report/en/
 The Republic of Uganda, Ministry of Health (2011) Uganda AIDS Indicator Survey 2011. Ministry of Health, Kampala. http://health.go.ug/docs/UAIS_2011_REPORT.pdf
 Mildmay Uganda (2014) Annual Report. http://www.mildmay.org/uganda/
 WHO (2010) Rapid Advice Treatment of Tuberculosis in Children. http://apps.who.int/medicinedocs/documents/s19925en/s19925en.pdf
 Wu, S.S., Chao, C.S., Vargas, J.H., Sharp, H.L., Martín, M.G., McDiarmid, S.V., Sinatra, F.R. and Ament, M.E. (2007) Isoniazid-Related Hepatic Failure in Children: A Survey of Liver Transplantation Centers. Transplantation, 842, 173-179.
 Pande, J.N., Singh, S.P., Khilnani, G.C., Khilnani, S. and Tandon, R.K. (1996) Risk Factors for Hepatotoxicity from Antituberculosis Drugs: A Case-Control Study. Thorax, 512, 132-136. http://dx.doi.org/10.1136/thx.51.2.132
 Ohkawa, K., Hashiguchi, M., Ohno, K., Kiuchi, C., Takahashi, S., Kondo, S., Echizen, H. and Ogata, H. (2002) Risk Factors for Antituberculous Chemotherapy-Induced Hepatotoxicity in Japanese Pediatric Patients. Clinical Pharmacology & Therapeutics, 722, 220-226. http://dx.doi.org/10.1067/mcp.2002.126175
 Ilker, D., Ozgür, O., Demet, C. and Ceyhun, D. (2010) Risk Factors for Isoniazid Hepatotoxicity in Children with Latent TB and TB: Difference From Adults. Chest, 137, 737-738.
 Ilker, D., Huseyin, A., Fatma, D., Ahu, K., Nuri, B., Demet, C. and Hursit, A. (2014) Risk Factors and Outcomes of Isoniazid Hepatotoxicity in Children with Latent Tuberculosis. Poster Abstract Session: Mycobacterial Infection: Screening and Diagnosis, The Pennsylvania Convention Center, Pennsylvania.
 The Republic of Uganda, Ministry of Health (2014) Consolidated Guidelines on the Use of ARVs for Treating and Preventing HIV Infections. Ministry of Health (Unpublished), Kampala.
 UNAIDS (2013) Global Report: UNAIDS Report on the Global AIDS Epidemic 2013. http://www.unaids.org/en/media/unaids/contentassets/documents/epidemiology/2013/
 Centers for Disease Control and Prevention (2012) Latent Tuberculosis Infection: A Guide for Primary Health Care Providers. http://www.cdc.gov/tb/publications/LTBI/treatment.htm
 Decloedt, E.H. (2013) The Pharmacokinetics of Nevirapine When Given with Isoniazid in South African HIV-Infected Individuals. The International Journal of Tuberculosis and Lung Disease, 17, 333-335. http://dx.doi.org/10.5588/ijtld.12.0427
 Weisiger, R.A. (2014) Isoniazid Toxicity Treatment & Management. http://emedicine.medscape.com/article/180554-treatment